MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CARPENTIER-EDWARDS BIOPROSTHESIS; REPLACEMENT HEART VALVE

EDWARDS LIFESCIENCES CARPENTIER-EDWARDS BIOPROSTHESIS; REPLACEMENT HEART VALVE
Model Number 6625
Medical Device Problem Codes Degraded (1153); Fluid/Blood Leak (1250); Gradient Increase (1270)
Health Effect - Clinical Codes Dyspnea (1816); Heart Failure/Congestive Heart Failure (4446)
Date of Event 02/03/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional manufacturer narrative: stenosis and/or regurgitation, which develops progressively over time, can be due to a number of issues.Additionally, there can be a number of potential known and unknown patient related contributing factors.Structural valve deterioration (svd) is the most common reason for bioprosthesis explants and encompasses multiple failure modes, including calcification, non-calcific degeneration, dehiscence, cusp thickening or fibrosis, or a combination of these.Such failure modes may occur singularly or concomitantly, may contribute to stenosis and/or regurgitation.The root cause of this event cannot be conclusively determined with the available information.However, the stenosis and regurgitation in this case were most likely impacted by the progression of the patient's underlying valvular disease pathology with structural valve deterioration.The subject device is not available for evaluation, as it remains implanted in the patient.The device history record (dhr) was not reviewed as the reported event does not allege a malfunction that could be related to an edwards manufacturing deficiency and/or one was not confirmed through investigation.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
Edwards received notification that this patient with a 25mm 6625 mitral valve underwent a valve-in-valve procedure after an implant duration of approximately 11 years due to degeneration leading to severe mitral stenosis and moderate mitral regurgitation.As reported, the patient presented with intermittent asthmatic suffocation during activities, incapability to supine after waking up at night, reduced activity tolerance, cough pink foam sputum.After walking 200 meters asthmatic suffocation symptoms appeared.No chest pain, no dizziness, no headache, no palpitations, no perspiration, no blackness or syncope.This patient was a high risk for re-do mvr (sts 13.564%) and frailty (induced by open chest surgery and blood loss).A sapien 3 transcatheter valve was implanted in replacement.After implanting a sapien 3 valve with a good position and gradient, immediately the blood pressure decrease and s-t segment elevate.Echo diagnosis showed pericardial effusion and developed into cardiac tamponade.Open chest surgery was performed to deal with pericardial effusion.The blood was stopped; vital signs were stable.The pericardial effusion was induced by support wire perforation.At last, the patient was alive at the end of procedure and transferred to ccu.The patient expired late at night.There was no allegation for edwards device caused or contributed to the patient's death.
 
Additional Manufacturer Narrative
H11: corrected data: corrected sections h6 (investigation findings, investigation conclusions).

Brand Name
CARPENTIER-EDWARDS BIOPROSTHESIS
Common Device Name
REPLACEMENT HEART VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key11373755
Report Number2015691-2021-01420
Device Sequence Number11705785
Product Code DYE
UDI-Device Identifier00690103021936
UDI-Public00690103021936
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P870056
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number6625
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/02/2021
Supplement Date Received by Manufacturer03/30/2021
Initial Report FDA Received Date02/24/2021
Supplement Report FDA Received Date04/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age81 YR
Patient Weight40